Alert archive / South Dakota / Red Flag Warnings in 2016

Red Flag Warning 11, NWS Aberdeen, SD

August 23, 2016

NWS Aberdeen, SD issued this red flag warning at Aug 23, 2016, 3:15 AM CDT. It took effect at Aug 23, 2016, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2016, 3:15 AM CDT (08:15 UTC)
In effect from
Aug 23, 2016, 1:00 PM CDT
Expired
Aug 23, 2016, 8:00 PM CDT
In force
7 hr
Issued by
NWS Aberdeen, SD

The text

As transmitted.

877 
WWUS83 KABR 230815
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
315 AM CDT TUE AUG 23 2016

...CRITICAL FIRE WEATHER CONDITIONS AGAIN TODAY...

.A COLD FRONT WILL MOVE EAST ACROSS THE REGION TODAY...WITH GUSTY
NORTHWEST WINDS DEVELOPING OVER CENTRAL SOUTH DAKOTA. DRY AIR WILL
ALSO ACCOMPANY THE FRONTAL PASSAGE...WITH RELATIVE HUMIDITY
DROPPING TO AROUND 20 PERCENT OR BELOW.

SDZ267-268-231615-
/O.NEW.KABR.FW.W.0011.160823T1800Z-160824T0100Z/
LOWER BAD RIVER-UPPER CHEYENNE-
315 AM CDT TUE AUG 23 2016 /215 AM MDT TUE AUG 23 2016/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 267 AND 268...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM CDT /7 PM MDT/
THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 267 LOWER BAD RIVER AND FIRE 
  WEATHER ZONE 268 UPPER CHEYENNE.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...15 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
TMT
2 follow-up statements
208 
WWUS83 KABR 231642
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1142 AM CDT TUE AUG 23 2016

...CRITICAL FIRE WEATHER CONDITIONS AGAIN TODAY...

.A COLD FRONT WILL MOVE EAST ACROSS THE REGION THIS AFTERNOON...WITH
GUSTY NORTHWEST WINDS DEVELOPING OVER CENTRAL SOUTH DAKOTA. DRY
AIR WILL ALSO ACCOMPANY THE FRONTAL PASSAGE...WITH RELATIVE
HUMIDITY DROPPING TO AROUND 20 PERCENT OR BELOW.

SDZ267-268-240100-
/O.CON.KABR.FW.W.0011.160823T1800Z-160824T0100Z/
LOWER BAD RIVER-UPPER CHEYENNE-
1142 AM CDT TUE AUG 23 2016 /1042 AM MDT TUE AUG 23 2016/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 267 AND 268...

* AFFECTED AREA...FIRE WEATHER ZONE 267 LOWER BAD RIVER AND FIRE 
  WEATHER ZONE 268 UPPER CHEYENNE.

* WINDS...NORTHWEST 15 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...15 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
158 
WWUS83 KABR 240111
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT TUE AUG 23 2016

SDZ267-268-240215-
/O.EXP.KABR.FW.W.0011.000000T0000Z-160824T0100Z/
LOWER BAD RIVER-UPPER CHEYENNE-
811 PM CDT TUE AUG 23 2016 /711 PM MDT TUE AUG 23 2016/

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 267 AND 268...

TEMPERATURES HAVE BEGUN TO FALL AND RELATIVE HUMIDITY VALUES HAVE
BEGUN TO RISE, THEREFORE THE RED FLAG WARNING HAS BEEN ALLOWED TO
EXPIRE.

$$

PARKIN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Aug 23, 12:24 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 23, 12:24 AM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1224 AM CDT TUE AUG 23 2016

.UPDATE...
Issued at 848 PM CDT MON AUG 22 2016

Red flag warning for the southwestern portion of the CWA has
expired. Seeing quite a bit of high cloud cover moving in, so have
adjusted sky cover to fit. No changes made to winds or
temperatures at this time.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 313 PM CDT MON AUG 22 2016

Upper level ridging along with a surface low pressure system over
western SD is producing warm temperatures and gusty southerly winds.
The ridge and surface low will slowly track eastward tonight with
gusty, down-slope winds likely.

During the afternoon hours on Tuesday, the surface low pressure
system should be located over eastern ND with a trailing cold
front/dry line bisecting this CWA. While convection will be possible
along the front, warm temps at 700 mb may keep thunderstorms from
developing until 0Z. With an upper level trough of low pressure
closer to the region by 0Z, mid-level temps should cool off
allowing for convection to develop. While strong to severe storms
are possible, locally heavy rainfall maybe the main threat. PWATS and
specific humidity values are two standard deviations above climo,
especially along and east of the I-29 corridor. Storm motion
should be fairly slow as well, which leads to locally heavy
rainfall.

Wednesday through Wednesday night will be dry with breezy northerly
winds.

.LONG TERM...(Thursday through Monday)
Issued at 313 PM CDT MON AUG 22 2016

The upper trough across southern Canada will move quickly out of the
region late this week and allow west to southwest flow to develop
quickly across the area. This will usher more chances of showers and
thunderstorms. Best chances will be Thursday night and again
Saturday.

Pattern looks pretty active with shortwave activity, so forecast is
broad brushed with Pops. Expect this to tighten up as we get closer
and timing can be nailed down. Temperatures will warm up from the
70s late week into the 80s over the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1223 AM CDT TUE AUG 23 2016

VFR conditions will prevail across the area overnight and through
the day Tuesday. A 50+ knot low level jet currently over the area
will result in low level wind shear at all TAF sites now through
about 13Z. A line of thunderstorms is expected to develop over the
far eastern CWA around 00Z Wednesday, possible affecting KATY.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Parkin
SHORT TERM...SD
LONG TERM...Scarlett
AVIATION...Connelly/Parkin
Hazardous weather outlook, Aug 22, 10:22 PM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1022 PM CDT MON AUG 22 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240330-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
1022 PM CDT MON AUG 22 2016 /922 PM MDT MON AUG 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT LATE TUESDAY
AFTERNOON AND EVENING...MAINLY ACROSS NORTHEAST SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA. A FEW STORMS COULD BE ON THE STRONG SIDE
WITH HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

In the hours before

Special weather statement, Aug 22, 10:57 PM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1057 PM CDT MON AUG 22 2016

SDZ008-021-231200-
ROBERTS-GRANT-
INCLUDING THE CITIES OF...SISSETON...MILBANK
1057 PM CDT MON AUG 22 2016

...LOCALIZED GUSTY WINDS OVERNIGHT...

STRONG SOUTH TO SOUTHWEST WINDS GUSTING FROM 40 TO 60 MPH WILL
OCCUR ACROSS WESTERN PORTIONS OF ROBERTS AND GRANT COUNTIES
THROUGH THE OVERNIGHT HOURS. AREAS AFFECTED INCLUDE INTERSTATE 29
FROM SUMMIT TO SISSETON...AS WELL AS HIGHER ELEVATIONS ACROSS
WESTERN ROBERTS AND GRANT COUNTIES.

TMT

Nearby

Red Flag Warnings in South Dakota, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.